Alert archive / Utah / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 23, 2021, 3:20 AM MDT for 7 counties in Utah. It took effect at Jul 23, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2021, 3:20 AM MDT (09:20 UTC)
- In effect from
- Jul 23, 2021, 12:00 PM MDT
- Expired
- Jul 24, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WGUS65 KSLC 230920 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 320 AM MDT Fri Jul 23 2021 UTZ124-125-128-232215- /O.NEW.KSLC.FF.A.0006.210723T1800Z-210724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Zion National Park-Southern Mountains-South Central Utah- Including the cities of Brian Head, Springdale, Escalante, Kanab, and Alton 320 AM MDT Fri Jul 23 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for a portion of Utah, including the following areas, South Central Utah, Southern Mountains and Zion National Park. * From Noon MDT today through this evening. * Thunderstorms capable of heavy rainfall are expected to develop over the southern Utah mountains this afternoon and move south down sensitive drainages and slot canyons across south-central and southwest Utah. * Heavy rainfall may result in flash flooding, especially in burn scars, slot canyons, and normally dry washes and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ LC
2 follow-up statements
188 WGUS65 KSLC 231459 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 859 AM MDT Fri Jul 23 2021 UTZ122-123-240600- /O.EXB.KSLC.FF.A.0006.210723T1800Z-210724T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Lower Washington County- Including the cities of Milford, St George, Hurricane, Cedar City, Beaver, and Ivins 859 AM MDT Fri Jul 23 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Salt Lake City has expanded the * Flash Flood Watch to include a portion of Utah, including the following areas, Lower Washington County and Southwest Utah. * From Noon MDT today through this evening. * Heavy rainfall may result in flash flooding, especially in burn scars, slot canyons, and normally dry washes and streams. * Thunderstorms capable of heavy rainfall are expected to develop over the southern Utah mountains this afternoon and move south down sensitive drainages and slot canyons across south-central and southwest Utah. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ UTZ124-125-128-240400- /O.CON.KSLC.FF.A.0006.210723T1800Z-210724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Zion National Park-Southern Mountains-South Central Utah- Including the cities of Brian Head, Springdale, Escalante, Kanab, and Alton 859 AM MDT Fri Jul 23 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of Utah, including the following areas, South Central Utah, Southern Mountains and Zion National Park. * From Noon MDT today through this evening. * Heavy rainfall may result in flash flooding, especially in burn scars, slot canyons, and normally dry washes and streams. * Thunderstorms capable of heavy rainfall are expected to develop over the southern Utah mountains this afternoon and move south down sensitive drainages and slot canyons across south-central and southwest Utah. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MS
862 WGUS65 KSLC 240550 FFASLC Flood Watch National Weather Service Salt Lake City UT 1150 PM MDT Fri Jul 23 2021 UTZ122-123-240700- /O.EXP.KSLC.FF.A.0006.000000T0000Z-210724T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Utah-Lower Washington County- Including the cities of Milford, St George, Hurricane, Cedar City, Beaver, and Ivins 1150 PM MDT Fri Jul 23 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch will expire at Midnight MDT tonight for a portion of Utah, including the following areas, Lower Washington County and Southwest Utah. The potential for heavy rain has ended and flooding is no longer expected to pose a threat. Please continue to heed any road closures. $$ LC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 4:13 PM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Jul 22, 4:13 PM MDT, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MDT Thu Jul 22 2021
.SYNOPSIS...
High pressure near the Four Corners will get suppressed southward
as a trough moves eastward along the Canadian border into Friday.
Drier westerly flow will move into northern Utah for the weekend,
while deep moisture will linger across the south leading to daily
showers and thunderstorms with localized heavy rainfall.
&&
.SHORT TERM (Through 12Z Sunday)...A shortwave trough will
continue to move along the Canadian border tonight and into Friday
which will switch winds aloft to westerly. The weak boundary
associated with the trough will move across Northwest Utah this
afternoon into this evening. A broken line of showers and
thunderstorms have developed over extreme NW Utah already and the
high resolution models have been indicating that this line will
move east Southeast into the Wasatch Front from Ogden to Prove
this evening. high increased the PoPs accordingly. Gusty winds in
excess of 45 mph are expected over the west desert but most
likely will be somewhat less than this by the time the storms
reach the Wasatch Front.
The westerly winds behind this boundary will bring in drier air
as well as smoke from the western fires. The smoke may be thick enough
to shave a couple of degrees off the max temperatures over
northwest Utah Friday and and most of the northern third of Utah
Saturday. However, temperatures will remain slightly above normal
both days.
Farther, south, deep moisture with PWs in excess of 1.25 and cape
over 1000 will prevail into this evening. A Flash Flood Watch
remains in effect until midnight across most of the area south of
I-70, excluding the St. George portion of Washington Co. A mix of
severe thunderstorms and flash flooding has been occurring in this
region this afternoon, including some areas just north into
Richfield. The storm motion has been mainly NE to E this
afternoon, but a switch to more E to possibly SE over eastern
portions of the area is expected by this evening. This will place
the drainages of the Escalante Staircase under a more vulnerable
flow for flash flooding into this evening. Most of the storm
activity will die off by midnight.
The 4 Corners' ridge will shift south and west by Friday and
this combined with an easterly wave moving into Arizona will
result in northerly flow aloft to develop over southern Utah. Once
again this will place the flash flood prone areas of the southern
tier counties to be under the gun for thunderstorms producing heavy
rain to move down drainage. The high resolution models are not all
in agreement with producing widespread thunderstorms, so have
held off on any highlights at this point, but would not be
surprised if another Flash Flood Watch gets issued tonight for
this region. Because the flow becomes more NE by late afternoon
and evening, St George will likely be in the cross-hairs for
thunderstorms Friday evening.
The drier air from the north will press a little farther south
into central Utah by Saturday, but the deep moisture will remain
pinned along the southern third of the state for another day of
potential flash flooding. Temperatures across the south will be
near normal, except have lower temps a little over the mountains
for Friday and Saturday where thunderstorms and cloud cover will
have a cooling influence of the max temps during the midday hours.
.LONG TERM (After 12Z Sunday)...As an inverted trough moves west
across Arizona on Sunday, monsoonal moisture will increase across
southern Utah. Widespread cloud cover early in the day could
initially limit convection, but the synoptic-scale lift should
overcome the limited thermally-driven instability. Storms may be
more broad and showery in nature initially, with ample moisture
allowing strong convection and heavy rainfall where the environment
is favorable. The relatively weak mid-level northeast flow will
allow storms to potentially track slowly down-drainage, greatly
enhancing the flash flood risk. As the low exits to the west,
precipitable water values will begin to climb above 1" first across
southern Utah by Monday, with the warm and moist airmass pushing
into northern Utah on Tuesday and into Wednesday. The return to
typical southerly monsoonal flow and primed environment keeps flash
flooding as the primary concern for the first half of next week.
By Wednesday, models suggest a shift to drier, northwesterly flow at
the lower levels across the northern half of the forecast area.
Ample amounts of moisture remain and diurnal convection can be
expected across much of the forecast area. Most of the convection
will likely initiate along higher terrain and orographic convergence
zones during the afternoon and evening on Wednesday. Where low level
dry air is undercutting the mid-level moisture, strong outflow winds
can be expected. Temperatures through the extended forecast period
will maximize on Saturday and Sunday with the St. George area and
Salt Lake Valley approaching or exceeding 100F before cooling by a
few degrees and sitting near normal for the upcoming work week.
&&
.AVIATION...KSLC...Northerly winds are expected to persist until
04-05z, when a round of showers and/or thunderstorms will likely
bring periods of gusty and erratic winds embedded in a primarily
south flow. Winds should diminish to normal diurnal magnitude by
07z. VFR conditions are expected throughout the TAF period.
Rest of Utah and southwest Wyoming...Showers and thunderstorms are
expected to diminish by sundown in southern and central Utah. Gusty
and erratic winds will likely persist in shower vicinity. VFR
conditions are expected outside of thunderstorms areas.
&&
.FIRE WEATHER...A shortwave trough moving along the Canadian border
tonight into Friday will turn the flow aloft over northern Utah
westerly as it suppresses the 4 Corner's ridge into Arizona. This
westerly flow will bring drier air into the northwest portion of
Utah Friday and most of the remaining northern half of the state
by Saturday. The westerly flow will bring in smoke as well from
Western fires.
Farther south, deep moisture will remain in place through the
period with locally heavy rain. RH values will remain elevated
through out the weekend with a slight chance of some drying next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ124-125.
Flood Watch until midnight MDT tonight for UTZ128-129.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Wessler
AVIATION...Verzella
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 22, 4:06 AM MDT, 23 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 406 AM MDT Thu Jul 22 2021 UTZ101>131-WYZ021-231200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 406 AM MDT Thu Jul 22 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 22, 10:08 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MIDVALE 40.61N 111.90W
07/22/2021 SALT LAKE UT PUBLIC
MULTIPLE DOWNED TREES ON HOMES IN THE MIDVALE AREA,
SNAPPED FULL SIZED TREES, POWER OUTAGES.
&&
MICHAEL.WESSLERLocal storm report, Jul 22, 10:10 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 N HERRIMAN 40.53N 112.03W
07/22/2021 E60.00 MPH SALT LAKE UT NWS EMPLOYEE
60 MPH WIND GUST AT HOME SENSOR IN DAYBREAK, STORM DRAINS
OVERWHELEMED BY HEAVY RAINFALL.
&&
MICHAEL.WESSLERLocal storm report, Jul 22, 10:12 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 E BOUNTIFUL 40.88N 111.85W
07/22/2021 M74 MPH DAVIS UT MESONET
&&
MICHAEL.WESSLERLocal storm report, Jul 22, 10:14 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 N MIDVALE 40.63N 111.90W
07/22/2021 SALT LAKE UT PUBLIC
DAMAGE TO HOMES, ROOFING ON SHED, DOWNED FULL-SIZED TREES
&&
MICHAEL.WESSLERLocal storm report, Jul 22, 10:21 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN SALT LAKE CITY 40.78N 111.87W
07/22/2021 U0.00 INCH SALT LAKE UT PUBLIC
FLOODING IN EXCESS OF 6 INCHES DEPTH ON INTERSECTIONS
ALONG 100S NEAR 300E. REPORTS OF FLOODING WITHIN COMMON
AREAS OF A COMPLEX AT 300S 300W.
&&
MICHAEL.WESSLERLocal storm report, Jul 23, 1:15 AM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 AM MDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 14 WNW BIG WATER 37.15N 111.90W
07/22/2021 KANE UT OTHER FEDERAL
PARIA RIVER NEAR KANAB RIVER GAGE HAD A 3 FOOT RISE WITH
PEAK FLOWS OF 1800 CFS.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:01 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Jul 22, 6:47 PM MDT | Special Weather Statement | SLC | Utah | 43 min |
| Jul 22, 6:53 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 112 min |
| Jul 22, 7:03 PM MDT | Special Weather Statement | SLC | Davis | 42 min |
| Jul 22, 7:07 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 23 min |
| Jul 22, 7:21 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Summit | 24 min |
| Jul 22, 7:23 PM MDT | Flash Flood Warning | SLC | Utah | 82 min |
| Jul 22, 7:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 30 min |
| Jul 22, 7:37 PM MDT | Areal Flood Advisory | SLC | Utah | 105 min |
| Jul 22, 7:44 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| Jul 22, 7:52 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 86 min |
| Jul 22, 8:01 PM MDT | Special Weather Statement | SLC | Morgan | 29 min |
| Jul 22, 8:11 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Jul 22, 8:29 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 31 min |
| Jul 22, 8:56 PM MDT | Special Weather Statement | SLC | Morgan, Salt Lake, Weber | 49 min |
| Jul 23, 2:34 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 23, 3:14 PM MDT | Special Weather Statement | SLC | Iron | 46 min |
| Jul 23, 3:27 PM MDT | Special Weather Statement | SLC | Box Elder | 33 min |
| Jul 23, 4:04 PM MDT | Special Weather Statement | SLC | Cache | 26 min |
| Jul 23, 4:35 PM MDT | Special Weather Statement | SLC | Cache | 25 min |
| Jul 23, 5:03 PM MDT | Special Weather Statement | SLC | Cache | 27 min |
Nearby
Flash Flood Watches in Utah, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.